MAUDE Adverse Event Report: STRYKER GMBH SCREWDRIVER BLADE, CANNULATED; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH SCREWDRIVER BLADE, CANNULATED; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 07-40220
Medical Device Problem Codes Material Deformation (2976); Naturally Worn (2988)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/06/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "the ¿twin-fix¿ set was on loan from stryker.Prior to the case the staff informed me that the representative had not attended to check the loan instruments and that they were concerned.They therefore asked me to check the instruments to ensure that none were missing, prior to sending for the patient, which i did.The patient had an uncomplicated scaphoid non union.At exploration the fracture was visible but stable.It just required a compression screw across the fracture.The case proceeded with no problems and i inserted the guide-wire into the optimal position.The scaphoid was drilled and ¿tapped¿ (he is young and fit and so the bone was likely to be of robust quality).On inserting the screw, shortly before it reached its optimal position, the top suddenly ¿stripped¿.It was then impossible to advance or to remove the screw and so it had to be left in a suboptimal position, without compression and not fully across the fracture site.I then closely inspected the end of the screwdriver, with magnification.It could clearly be seen that the hexagonal edges were worn and rounded off, which was entirely the cause of the problem." additionally: the chances of union have been undermined predisposing to persistent non union.The trailing end of the screw is prominent and may cause a problem.If either of the above problems are realised this may mandate further surgery which will now be extremely difficult.".
 
Event or Problem Description
The customer reported the following issue: "the patient had an uncomplicated scaphoid non union.At exploration the fracture was visible but stable.It just required a compression screw across the fracture.The case proceeded with no problems and i inserted the guide-wire into the optimal position.The scaphoid was drilled and ¿tapped¿ (he is young and fit and so the bone was likely to be of robust quality).On inserting the screw, shortly before it reached its optimal position, the top suddenly ¿stripped¿.It was then impossible to advance or to remove the screw and so it had to be left in a suboptimal position, without compression and not fully across the fracture site.I then closely inspected the end of the screwdriver, with magnification.It could clearly be seen that the hexagonal edges were worn and rounded off, which was entirely the cause of the problem." update: "the screw removal tool does not fit into the head of the screw it is too big.It has never fitted.The tool cannot be used.It is the same for every kit.The screw could not be advanced nor withdrawn.¿.
 
Additional Manufacturer Narrative
Please note the corrections to b5, g1 manufacturing site, h6 clinical signs, h6 health impact and h6 component codes.The reported event could be confirmed, since the device is worn as complained.The device inspection revealed the following: the inner and outer blade were returned in assembled condition, the coupling piece is missing.In general is the device in a used condition with signs of wear all over.The microscopic inspection of the assembled inner- and outer blade has shown that the forefront of both hexagons is rounded.That only the forefront is rounded is an indication that the device was once not fully inserted into the counterparts, which can lead to a mechanical overload as the force is not distributed on the whole surface as designed.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by a mechanical overload by not fully inserting the tip of the screwdriver into the counterpart.Afterwards it can not be defined if this damage occurred during the reported procedure or previously.That it was possible to insert the screw almost to the optimal position indicates that the device was at the start functional.If more information is provided, the case will be reassessed.

Brand Name
SCREWDRIVER BLADE, CANNULATED
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
postfach
freiburg D-791 11
GM   D-79111
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key14674820
Report Number0008031020-2022-00280
Device Sequence Number4855521
Product Code LXH
UDI-Device Identifier04546540361974
UDI-Public04546540361974
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number07-40220
Device Catalogue Number07-40220
Device Lot NumberW12
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/06/2022
Supplement Date Received by Manufacturer09/01/2022
Initial Report FDA Received Date06/13/2022
Supplement Report FDA Received Date09/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/06/2006
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown